Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 66, NWS Tucson, AZ

August 14, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2008, 12:20 AM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 12:20 AM MST (07:20 UTC)
Expired
Aug 14, 2008, 2:15 AM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 14, 12:30 AM MSTFLASH FLOODVail, AZ1.00 INCHES OF RAIN IN 30 MINUTES. STREETS FLOODED.
Aug 14, 1:00 AM MSTFLASH FLOOD5 Nnw Saguaro National, AZSWIFT WATER RESCUE ALONG WENTWORTH RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.3 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 140720
FFWTWC
AZC019-140915-
/O.NEW.KTWC.FF.W.0066.080814T0720Z-080814T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1220 AM MST THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...VAIL...GREEN VALLEY

* UNTIL 215 AM MST

* AT 1203 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATED SCATTERED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY   
  RAINFALL ACROSS PARTS OF EASTERN PIMA COUNTY. THE AREA OF HEAVIEST 
  RAINFALL EXTENDED FROM EAST TUCSON SOUTH TO AROUND VAIL AND NEAR   
  CORONA DE TUCSON. FLASH FLOODING WAS LIKELY WITH THESE STRONGER    
  STORMS. STORMS WILL ALSO DEVELOP NEAR GREEN VALLEY DURING THE NEXT 
  HOUR. 

  HEAVY RAINFALL EARLIER WEDNESDAY EVENING IN CENTRAL TUCSON WILL    
  CONTINUE TO CAUSE PROBLEMS ON SOME CITY STREETS DUE TO PONDING OF  
  WATER AND FLOODED LOW-WATER CROSSING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO     
  CANYON...REDINGTON...CATALINA AND RINCON MOUNTAINS...AND CATALINA  
  FOOTHILLS.

THIS WARNING IS AN EXTENSION OF THE PREVIOUSLY ISSUED FLASH FLOOD 
WARNING FOR THE TUCSON AREA AND HAS BEEN EXPANDED TO INCLUDE VAIL 
AND GREEN VALLEY. 

REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110

$$
2 follow-up statements
000 
WGUS75 KTWC 140824
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
124 AM MST THU AUG 14 2008

AZC019-140915-
/O.CON.KTWC.FF.W.0066.000000T0000Z-080814T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
124 AM MST THU AUG 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MST FOR
EASTERN PIMA COUNTY...

AT 112 AM MST...AREAS OF LIGHT TO MODERATE RAIN CONTINUED ACROSS 
EASTERN PIMA COUNTY. ALTHOUGH THE HEAVIEST RAINFALL HAD 
END...ELEVATED FLOWS IN NORMALLY DRY WASHES AND PONDING OF WATER ON 
CITY STREETS AND ROADS CAN STILL BE EXPECTED THROUGH AT LEAST 215 AM 
MST. 

REMEMBER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER CAN STILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND 
UNDERPASSES. ADDITIONALLY...OTHER LOW LYING AREAS ARE SUBJECT TO 
FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110

$$
000 
WGUS75 KTWC 140920
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
220 AM MST THU AUG 14 2008

AZC019-140929-
/O.EXP.KTWC.FF.W.0066.000000T0000Z-080814T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
220 AM MST THU AUG 14 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN PIMA COUNTY...

THE HEAVIEST RAINFALL HAS MOVED OUT OF THE AREA. HOWEVER...LIGHT TO 
MODERATE RAINFALL IS EXPECTED TO CONTINUE OVER THE AREA OVER THE 
NEXT COUPLE OF HOURS. THIS MAY CONTINUE THE THREAT FOR MINOR 
FLOODING...BUT THE RISK FOR WIDESPREAD HEAVY RAINFALL HAS ENDED. 
THAT SAID...THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 3247 11111 3248 11049 3175 11046 3175 11110

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 3 hours earlier.

Area forecast discussion, Aug 13, 9:20 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
920 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING
HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY
MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST
NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS
WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE
INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED
MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER
OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO
AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR
60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA
TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE
OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN
RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME.

NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE
OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER
FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE
LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS
OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE
PLAINS.

&&

.AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS
EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE
OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS
EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

TURNER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 13, 8:46 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 NNE TUCSON            32.31N 110.90W
08/13/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
            SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
            OUTAGE IN THE CATALINA FOOTHILLS.

&&

BTURNER
Local storm report, Aug 13, 8:53 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             3 ESE TUCSON            32.23N 110.90W
08/13/2008  M0.50 INCH       PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
            MARBLE SIZE HAIL.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.